Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Grand Forks, ND

August 5, 2006Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2006, 6:16 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 6:16 PM CDT (23:16 UTC)
Expired
Aug 5, 2006, 6:48 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 57 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:20 PM CDTHAIL 0.755 E Fisher, MN
Aug 5, 6:22 PM CDTHAIL 0.755 Nw Crookston, MN
Aug 5, 6:35 PM CDTHAIL 0.75Huot, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 052317
SVRFGF
MNC119-125-060015-
/O.NEW.KFGF.SV.W.0137.060805T2316Z-060806T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
616 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POLK COUNTY IN NORTHWEST MINNESOTA
  NORTHWESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA

* UNTIL 715 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES EAST OF FISHER...OR 18 MILES SOUTHEAST OF GRAND
  FORKS...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOROTHY AT 645 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4779 9692 4767 9673 4796 9627 4796 9670

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 052334
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 PM CDT SAT AUG 5 2006

MNC119-125-060015-
/O.CON.KFGF.SV.W.0137.000000T0000Z-060806T0015Z/
RED LAKE MN-POLK MN-
634 PM CDT SAT AUG 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN POLK AND NORTHWESTERN RED LAKE COUNTIES...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES WEST OF HUOT...OR 22 MILES SOUTHWEST OF THIEF 
RIVER FALLS...MOVING TO THE NORTHEAST AT 45 MPH. PENNY SIZE HAIL WAS 
REPORTED 5 MILES NORTHWEST OF CROOKSTON AT 622 PM CDT. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN RED LAKE COUNTY AT 650 PM CDT

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4779 9692 4767 9673 4796 9627 4796 9670

$$

HOPPES
000 
WWUS53 KFGF 052348
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 PM CDT SAT AUG 5 2006

MNC119-125-052358-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-060806T0015Z/
RED LAKE MN-POLK MN-
648 PM CDT SAT AUG 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POLK AND NORTHWESTERN
RED LAKE COUNTIES IS CANCELLED...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR WYLIE...OR 12 MILES SOUTHWEST OF THIEF
RIVER FALLS...MOVING TO THE NORTHEAST AT 45 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4779 9692 4767 9673 4796 9627 4796 9670

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:40 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 5, 3:40 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT SAT AUG 5 2006

.SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
NEAR LK YWG WITH A COLD FRONT EXTENDING THROUGH ND ALONG A DVL TO
BIS LINE. KMVX SHOWS A SMALL AREA OF THUNDERSTORMS IN SE ND AND WC
MN...WITH NO SEVERE STORMS AT THIS TIME. WITH THE COLD FRONT MOVING
INTO THE AREA...A GOOD MID-LEVEL SPEED MAX...DRIER AIR PUSHING IN
BEHIND THE FRONT...STRONG THETA-E ADVECTION AND UPPER LEVEL JET IN
VICINITY...STILL EXPECT SEVERE STORMS TO GET DOING THIS EVENING AND
MOVE THROUGH MUCH OF E ND...NW AND WC MN BEFORE MIDNIGHT TONIGHT.
THUS...HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL
BUT DVL PART OF AREA. THEN...THE SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR SUN AND LINGERS INTO THE EARLY PART OF NEXT WEEK...SO
KEPT FORECAST DRY. NEXT SURFACE LOW PRESSURE SYSTEM APPROACHES THE
AREA ON TUE AFTERNOON.

.LONG TERM...LONG WAVE PATTERN REMAINS LOCKED IN A QUASI-STABLE 5
WAVE PATTERN THROUGH THE D4-7 PERIOD...WITH A TROF ALG THE W COAST
AND A MID NOAM RIDGE FROM THE MIDWEEK INTO LATE WEEK PERIODS. ECMWF
LOOKS TO BRING A STRONGER SHORTWAVE SERIES THROUGH WESTERN CANADA
INTO THE N PLAINS WED INTO FRI...WITH COOLER HEIGHTS INTO THE
WEEKEND. GFS TREND IS NOW TOWARDS THAT PATTERN BUT FAVORING A SAT
PRECIP EVENT INSTEAD OF FRI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/GJG
Hazardous weather outlook, Aug 5, 6:41 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Local storm report, Aug 5, 1:20 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 N ALICE               46.83N 97.56W
08/05/2006  E0.75 INCH       CASS               ND   PUBLIC

&&

KENNEDY
Local storm report, Aug 5, 2:05 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
205 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             DAVENPORT               46.71N 97.07W
08/05/2006  E1.75 INCH       CASS               ND   PUBLIC

0203 PM     HAIL             3 NE DAVENPORT          46.74N 97.02W
08/05/2006  M1.75 INCH       CASS               ND   STORM CHASER

&&

KENNEDY
Local storm report, Aug 5, 2:19 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             2 S HORACE              46.73N 96.90W
08/05/2006  M1.75 INCH       CASS               ND   TRAINED SPOTTER

&&

KENNEDY
Local storm report, Aug 5, 2:51 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
251 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 W RUSTAD              46.73N 96.77W
08/05/2006  E0.75 INCH       CLAY               MN   PUBLIC

&&

KENNEDY
Local storm report, Aug 5, 6:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             9 N ROSEAU              48.98N 95.76W
08/05/2006  E0.75 INCH       ROSEAU             MN   LAW ENFORCEMENT

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:56 PM CDTSevere Thunderstorm WarningFGFClay45 min
Aug 5, 5:28 PM CDTSevere Thunderstorm WarningFGFRoseau47 min
Aug 5, 6:07 PM CDTTornado WarningFGFRoseau38 min
Aug 5, 6:44 PM CDTTornado WarningFGFRoseau31 min
Aug 5, 6:59 PM CDTTornado WarningFGFRoseau46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.